For many marijuana users, the drug delivers a soothing, therapeutic effect. But for a small number of people, smoking results in a unpleasant aftermath of serious vomiting and stomach pain.
The mysterious illness—called cannabinoid hyperemesis syndrome (CHS)—was discovered in 2004, NPR reports. However, it didn’t receive much attention until recently, when doctors began to identify more cases of the syndrome.
“It’s something we’re seeing more commonly in areas where marijuana use is becoming more frequent,” Dr. Kennon Heard, a professor of emergency medicine and medical toxicology and pharmacology at the University of Colorado School of Medicine, told WBUR.
“Essentially, patients who use marijuana very frequently for long periods of time—usually at least six months, probably most of them have been using for several years—develop sort of intractable abdominal pain and vomiting that sort of comes and goes over the course of days to weeks,” Heard explained to WBUR.
He noted that at least one person a day visits his institution in Colorado and presents symptoms, which he believes are a result of the condition. Dr. Roneet Lev, the director of operations at Scripps Mercy Hospital, has seen an identical trend in his emergency room in San Diego, he told NBC 7.
Although the syndrome is rare, enough patients have visited Scripps Mercy Hospital that led the emergency room staff to dub the symptoms of CHS—screaming and vomiting—into a new word: “scromiting,” Lev said.
Chalfonte LeNee Queen, a 48-year-old woman living in San Diego, experienced “scromiting” for nearly two decades.
“I’ve screamed out for death,” Queen told NPR. “I’ve cried out for my mom who’s been dead for 20 years, mentally not realizing she can’t come to me.”